Back to Ask the Diabetes Team Ask the Diabetes Team

From Panama:

My 10 year old son has had diabetes since age four. For the past few years, we have had fairly good control using Humalog and NPH, with a typical morning dose of two to three units of Humalog, 10 to 12 units of NPH, and an evening dose of two units of Humalog and three of NPH. However, about four months ago, his blood sugar readings started going higher, and it seemed like every time I tested him, he was in the 300 to 400 mg/dl [16.7 to 22.2 mmol/L] range. I started adjusting his insulin to try and control this, increasing the Humalog unit by unit, and increasing the NPH about five units. Well, I finally got his daytime sugars under control with a morning dose of 15 units of Humalog, 15 units of NPH. I still can't find the right amount for his evening dose. It seems like no matter whether I dose a little more or a little less, give him more to eat or less to eat as a bedtime snack, he consistently wakes up over 200 mg/dl [11.1 mmol/L]. Before, his morning blood sugar readings were almost always a perfect 70 to 110 mg/dl [3.9 to 6.1 mmol/L].

First, is it normal for a child's insulin needs, especially for Humalog, to go up by so much in such a short time? And secondly, why might his morning sugars be consistently high? If it were night-time lows causing this, you'd think that my attempts to increase his bedtime snack or decrease his night-time insulin would work. Could this be a sign that adolescence is around the corner?


When adolescence is around the corner, as it generally starts around 10 to 12 years of age, larger doses of insulin are needed. Boys usually require much higher doses then girls as much as 1.4 to 1.6 UI/kg/day (0.6-0.7 UI/pound/day). As far as the morning blood sugar is concerned, you might wish to confer with your own Diabetes Team about the merits, pros, and cons about switching your child to a basal-bolus insulin plan with the use of multiple daily injections that might include Lantus.


Additional comments from Dr. David Schwartz:

The insulin regimen that you are using is a very acceptable one. There are some other things to think about in discussions with your own Diabetes Team. It may simply be that the current dose of NPH in the evening is not enough now. Given the onset and peak actions of NPH, you may find it successful to "split out" the evening dose of NPH and give it at bedtime, if you have not already done so. This would suggest that multiple injections of insulin are required daily - but what a good lead into what Dr. Songini has referred to. Once you are good at a basal-bolus insulin plan with injections, then insulin pump therapy might be a consideration.

Finally, do not lose track of the Dawn Phenomenon. The natural hormonal and physiologic rhythms of our bodies are such that extra glucose is manufactured and available just before we begin to awaken in the morning. Perhaps to help us start the day? But these processes, which have been tagged "the Dawn Phenomenon" could also predispose to having higher morning glucoses, especially if the insulin dosing is not quite as adequate as it was, given the child's growth and development over the past few years and as he begins to gear towards adolescence.


Original posting 3 Oct 2004
Posted to Insulin Analogs and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.